Alert archive / Oklahoma / Flash Flood Watches in 2020

Flash Flood Watch 11, NWS Tulsa, OK

August 31, 202014 counties in Oklahoma; Madison County, Washington County, Arkansas

NWS Tulsa, OK issued this flash flood watch at Aug 31, 2020, 2:06 PM CDT for 14 counties in Oklahoma; Madison County, Washington County, Arkansas. It took effect at Aug 31, 2020, 7:00 PM CDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 2:06 PM CDT (19:06 UTC)
In effect from
Aug 31, 2020, 7:00 PM CDT
Expired
Sep 2, 2020, 9:31 PM CDT
In force
51 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Choctaw County, OK, Creek County, OK, Haskell County, OK, Latimer County, OK, McIntosh County, OK, Muskogee County, OK, Okfuskee County, OK, Okmulgee County, OK, Pittsburg County, OK, Pushmataha County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 82 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Aug 31, 12:50 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 31, 12:50 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1250 PM CDT Mon Aug 31 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will remain possible across
the CWA this afternoon with scattered to broken mid and high
clouds forecast. This evening and overnight tonight...additional
convection is forecast to develop and move across the CWA and
remain possible into the morning hours Tuesday. Within the
stronger convection...periods of MVFR and heavy rain will be
possible. By late tonight through Tuesday morning...IFR/MVFR
conditions are forecast to become common over the CWA with rain
showers and VCTS remaining possible through the end of the TAF
period over Southeast Oklahoma into Northwest Arkansas. Winds
through the period look to be variable within the convection
otherwise...much of the region should remain southerly through the
period. A surface frontal boundary looks to stall over far
Northeast Oklahoma which could allow for more northerly winds for
KBVO tonight.

&&

.PREV DISCUSSION... /Issued 1057 AM CDT Mon Aug 31 2020/

..UPDATE...

DISCUSSION...
Several factors remain in play for the rest of today with regards
to precip potentials and afternoon temps across Eastern Oklahoma
and Northwest Arkansas. At mid morning...a 30-35KT low level jet
streak continued across Eastern Oklahoma over an area of low/mid
level warm advection combined within an area of deeper moisture.
In response...continued development of showers and thunderstorms
were ongoing across much of the CWA...moving from west to east.
This activity was ahead of a surface frontal boundary positioned
from Northwest Oklahoma through Eastern Kansas and into Northwest
Missouri...slowly sagging southeast toward the CWA. And...finally
a secondary boundary associated with an ongoing MCS over Western
Missouri was pushing south southeast toward Northwest Arkansas.

Through this afternoon...the low level jet streak is expected to
weaken...though continued warm advection combined with the deeper
moisture should allow for shower and thunderstorm chances to be
possible over the region. The greater potentials look to be over
East Central into Southeast Oklahoma as well as West Central
Arkansas. Additional showers and thunderstorms may also be
possible for far Northwest Arkansas in response to the approaching
MCS...though the majority of which should remain east/northeast
of the CWA. Finally...the surface frontal boundary is forecast to
reach Osage county in Northeast Oklahoma late afternoon and become
nearly stationary over Northeast Oklahoma this evening. This will
allow for another round of thunderstorms to develop and spread
across the CWA late afternoon/this evening.

Severe potentials will remain possible with the possible
interactions of multiple boundaries combined with dewpoints in the
70s over the region. These potentials look to be somewhat depending
on how far south the MCS boundary can set up and the frontal
boundary can set up over the CWA. However...damaging wind...large
hail and also a low tornado potential will remain possible with
the greater potentials with the late afternoon/evening convection.
Also possible will be locally heavy rainfall and an increase in
flash flood conditions...especially over locations that see
training storms through this afternoon and with the additional
convection forecast this evening/tonight.

With the ongoing precip and additional development forecast
through this afternoon...afternoon temps look to vary from 80s
under convection to 90s where clouds can break. At this time parts
of Northeast Oklahoma...west of Highway 75 and also far Southeast
Oklahoma may have the greater chances of reaching into the 90s
while...while Northwest Arkansas look to have the greater chance
for staying in the 80s. Moisture pooling along the approaching
surface frontal boundary combining with overall dewpoints in the
70s will aid in heat index values in the 100 to near 105 degree
range for the warmer locations. There may be a brief period where
advisory criteria can be reached though not expecting an advisory
to be issued at this time.

For the morning update...have adjusted hourly
pops/wx/temp/dewpoint grids for this afternoon based on the
mentioned above and latest trends/ingested observations. Will
continue to monitor conditions closely for additional updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  73  85  71 /  40  70  60  50
FSM   90  73  81  73 /  70  80  80  50
MLC   91  71  80  70 /  60  90  90  70
BVO   91  70  85  69 /  30  80  60  50
FYV   87  69  80  68 /  70  80  80  50
BYV   89  71  82  69 /  70  70  80  50
MKO   88  72  80  70 /  70  80  70  50
MIO   88  71  82  69 /  60  80  60  50
F10   90  71  80  69 /  70  80  70  60
HHW   92  74  83  72 /  50  80  90  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....20
Hazardous weather outlook, Aug 31, 1:36 PM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
136 PM CDT Mon Aug 31 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
136 PM CDT Mon Aug 31 2020

...SEVERE WEATHER POSSIBLE INTO TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 7 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Parts of Eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms will remain possible across
eastern Oklahoma and northwest Arkansas through this afternoon. A
limited severe potential will be possible with this activity with
the greater potential over parts of east central into southeast
Oklahoma. Damaging wind and isolated large hail will be possible.
Additional thunderstorms are forecast to develop along a surface
frontal boundary to the west and spread across the region this
evening and overnight tonight. A limited to elevated severe
potential will remain possible through tonight mainly south of
Interstate 44. Damaging wind...large hail and also a low tornado
potential will be possible this evening and tonight.

Locally heavy rainfall will also be possible with the afternoon
showers and thunderstorms. A more widespread chance of heavy
rainfall as well as increasing flash flood conditions will be
possible with the convection this evening and tonight. Forecast
rainfall amounts in the 1 to 3 inch range will be possible over
parts of southeast Oklahoma into parts of west central Arkansas. A
flash flood watch may be issued for these locations later this
afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
The unsettled weather pattern will continue on Tuesday and Wednesday
as an upper level trough approaches from the northwest. Multiple
rounds of strong thunderstorms with very heavy rainfall will be
possible including the potential for flash flooding. Main-stem
river flooding may also become an issue as more widespread rainfall
occurs over the duration of the event.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:06 AM CDTSpecial Weather StatementTSACreek, Tulsa24 min
Aug 31, 3:29 AM CDTSpecial Weather StatementTSATulsa46 min
Aug 31, 3:48 AM CDTSpecial Weather StatementTSAOkmulgee42 min
Aug 31, 3:55 AM CDTSpecial Weather StatementTSASequoyah35 min
Aug 31, 4:16 AM CDTSpecial Weather StatementTSAOkmulgee29 min
Aug 31, 4:19 AM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner41 min
Aug 31, 4:43 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner62 min
Aug 31, 4:58 AM CDTSpecial Weather StatementTSACreek47 min
Aug 31, 5:01 AM CDTSpecial Weather StatementTSASequoyah44 min
Aug 31, 5:10 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee50 min
Aug 31, 5:45 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Muskogee, Sequoyah45 min
Aug 31, 5:49 AM CDTSpecial Weather StatementTSAAdair26 min
Aug 31, 6:09 AM CDTFlash Flood WarningTSALeFlore, Sequoyah3 hr
Aug 31, 6:14 AM CDTSevere Thunderstorm WarningTSAAdair, Haskell, LeFlore, Sequoyah61 min
Aug 31, 7:16 AM CDTSpecial Weather StatementTSALeFlore44 min
Aug 31, 7:30 AM CDTFlash Flood WarningTSALeFlore4 hr
Aug 31, 9:02 AM CDTFlash Flood WarningTSALeFlore, Sequoyah3 hr
Aug 31, 2:11 PM CDTRiver Flood WarningTSALeFlore4 days
Aug 31, 4:53 PM CDTSpecial Weather StatementTSAOsage37 min
Aug 31, 5:28 PM CDTSevere Thunderstorm WarningTSAPawnee62 min
Aug 31, 5:32 PM CDTSpecial Weather StatementTSAOsage28 min
Aug 31, 6:05 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee40 min
Aug 31, 6:06 PM CDTSpecial Weather StatementTSAOsage24 min
Aug 31, 6:09 PM CDTSevere Thunderstorm WarningTSAOsage51 min
Aug 31, 6:36 PM CDTSpecial Weather StatementTSAPawnee24 min
Aug 31, 6:39 PM CDTSevere Thunderstorm WarningTSAOsage, Washington51 min
Aug 31, 4:39 AM CDTSpecial Weather StatementTSAFranklin36 min
Aug 31, 7:01 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian44 min
Aug 31, 7:46 AM CDTSpecial Weather StatementTSASebastian14 min

Nearby

Flash Flood Watches in Oklahoma, 2020Flash Flood Watches in Arkansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.